Hail, Montmorency
- When
- July 9, 2:30 PM EST
- Where
- Montmorency County, 4 mi N of Hillman
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.117, -83.917
Severe thunderstorms ripped across parts of Northeast Lower Michigan from mid afternoon to mid evening. Damaging winds were the main threat, though a few storms also produced marginally severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Severe thunderstorms ripped across parts of Northeast Lower Michigan from mid afternoon to mid evening. Damaging winds were the main threat, though a few storms also produced marginally severe hail. Northern Iosco County took the brunt of the severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 9, 2:00 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 300 PM EDT SUN JUL 9 2006 .DISCUSSION...THUNDERSTORMS CONTINUED TO INCREASE IN COVERAGE/INTENSITY LATE THIS AFTERNOON ACROSS FAR NRN LOWER MI...THANKS TO STRONG SURFACE HEATING (MLCAPES 1500-2000 J/KG)...CONVERGENCE ALONG COLD FRONT DROPPING SE ACROSS THE REGION...AND MID LEVEL COOLING ASSOCIATED WITH WELL DEFINED 500 MB IMPULSE PASSING THROUGH LAKE SUPERIOR. STORMS WILL CONTINUE TO EXPAND SE NEXT SEVERAL HOURS...AS COLD FRONT DROPS SE TO EXTEND FROM APN-TVC BY 22-00Z (SOMEWHAT SLOWER THAN EARLIER ANTICIPATED). WITH 40-45KT MID LEVEL FLOW PUNCHING INTO THE REGION...DEEP LAYER SHEAR IN EXCESS OF 40KTS...AND FREEZING LEVELS DROPPING TO AROUND 12KFT...SEVERE STORMS A POSSIBILITY. DAMAGING WIND PRODUCING BOWING/LINEAR SEGMENTS...ALONG WITH THREE QUARTER INCH DIAMETER HAIL...WILL BE POSSIBLE. THREAT FOR SEVERE STORMS SHOULD LINGER THROUGH ROUGHLY 01Z (WHEN RUC PROGS SURFACE COLD FRONT TO FINAL EXIT SOUTHERN PORTIONS OF FORECAST AREA). PER ONGOING TRENDS...FORECASTS HAVE ALREADY BEEN UPDATED TO ACCOUNT FOR SEVERE THUNDERSTORM WATCH 589...IN EFFECT UNTIL 9 PM EDT. SMITH WITH THE 4 PM PACKAGE...WILL ISSUE SMALL CRAFT ADVISORIES FOR NEARSHORE AREAS WHERE NORTH FLOW WILL BE ENHANCED TONIGHT...GIVEN THE DECENT POST FRONTAL SURFACE PRESSURE GRADIENT INDICATED BY THE LATEST SURFACE ANALYSIS. STARTING AT 01Z THIS EVENING...HIGHEST POPS WILL BE CONCENTRATED IN THE VICINITY OF THE UPPER CIRCULATION CENTER/COLD POOL (500 MB TEMPS AROUND -14C) ACROSS THE EASTERN UP (CHANCE POPS)...AND NEAR THE ANTICIPATED POSITION OF THE SURFACE BOUNDARY ACROSS S/SE COUNTIES (CHANCE POPS...EXCEPT LIKELY FAR SE)...WITH A TREND TOWARD DRYING AS THE NIGHT PROGRESSES (ISOLATED SHOWERS LINGER UNTIL AFTER MIDNIGHT ACROSS EASTERN CHIPPEWA/MACKINAC...CLOSEST TO THE DEPARTING UPPER LOW). WHERE MID LEVEL DRY SLOTTING BETWEEN THESE REGIMES...CONVECTION POTENTIAL WILL FADE WITH TIME...WITH A TRANSITION FROM ISOLATED SHOWERS OR THUNDERSTORMS EARLY TO DRY WEATHER BEFORE MIDNIGHT. THEN...UPSTREAM SATELLITE IMAGERY REVEALS A SWATH OF POST FRONTAL LOW CLOUDS...AND 12Z GUIDANCE SUGGESTS THAT THESE LOW CLOUDS WILL SPREAD SOUTH ACROSS THE REGION TONIGHT. THUS...THE SKY COVER FORECAST WILL INDICATE MOSTLY CLOUDY SKIES OVERNIGHT INTO MONDAY MORNING...THEN WILL INDICATE A TREND TOWARD DECREASING CLOUDS MONDAY AFTERNOON AS SUBSIDENCE/MIXING/DRYING TAKE HOLD (ALTHOUGH MODEL SOUNDINGS SUGGEST THE POTENTIAL FOR DECENT CUMULUS DEVELOPMENT THAT MAY OFFSET THE DRYING TREND). OTHERWISE...EXPECT BELOW NORMAL TEMPS MONDAY...WITH HIGHS RANGING FROM THE UPPER 60S TO MID 70S...AND EVEN COOLER TEMPS ARE POSSIBLE IF CLOUDS PERSIST LONGER...SIMILAR TO THE UPSTREAM REGIME THIS AFTERNOON. UNDER HIGH PRESSURE (ASSUMING CLEARING SKIES) TEMPS SHOULD FALL INTO THE MID TO UPPER 40S AT MANY INLAND LOCATIONS MONDAY NIGHT. TUESDAY AND TUESDAY NIGHT...12Z GUIDANCE HAS TRENDED FASTER WITH THE EXIT OF SHORTWAVE RIDGING AND THE ADVANCE OF WARM ADVECTION/DEEP LAYER ASCENT AND ASSOCIATED PRECIPITATION...IN ADVANCE OF A COMPLEX TROUGH AT THE SURFACE AND ALOFT THAT WILL EMERGE FROM THE CENTRAL US TOWARD THE LAKES. 12Z MODEL SOLUTIONS RANGE FROM THE EXTREMES OF THE GFS...WHICH EJECTS THE WAVE EAST WITH MOST PRECIP REMAINING SOUTH OF THE FORECAST AREA...TO THE STRONGER NAM...WHICH PUSHES THE WAVE AND ASSOCIATED PRECIP N/NE ACROSS THE ENTIRE FORECAST AREA...WHILE THE 12Z CANADIAN/UKMET SOLUTIONS STAKE OUT THE BROAD MIDDLE GROUND...PUSHING A CONSOLIDATED WAVE NE AND PRODUCING NUMEROUS TO WIDESPREAD SHOWERS/THUNDERSTORMS ACROSS NORTHERN LOWER MICHIGAN. GIVEN THE PRESENCE OF RIDGING N/NW OF THE SHORTWAVE...WOULD EXPECT MORE EASTWARD PROGRESS OF THE SYSTEM THAN DEPICTED BY THE NAM...BUT A STRONGER SYSTEM SHOULD PROGRESS FARTHER NORTH THAN DEPICTED BY THE GFS. THUS...THIS FORECAST WILL FAVOR THE MIDDLE OF THE ROAD UKMET SOLUTION THROUGH WEDNESDAY...WITH CHANCE POPS ACROSS SOUTHERN COUNTIES LATE TUESDAY AFTERNOON...FOLLOWED BY A PERIOD OF LIKELY POPS TUESDAY NIGHT/WEDNESDAY MORNING ACROSS NORTHERN LOWER MICHIGAN...TAPERING TO CHANCE POPS WEDNESDAY/WEDNESDAY NIGHT (WITH CHANCE POPS ACROSS EASTERN UPPER MICHIGAN THROUGH THE PERIOD. GIVE THE MODEL TREND TOWARD A STRONGER/MORE COHERENT AND PROGRESSIVE SYSTEM...AS OPPOSED TO THE BROAD/SLOWER SOLUTIONS OF THE PAST FEW RUNS...RIDGING...SUBSIDENCE AND DRYING MAY ALREADY BE ESTABLISHED BY LATE WEDNESDAY NIGHT OR THURSDAY. FOR NOW...TRENDED TOWARD A DRIER SCENARIO...WITH NO POPS THURSDAY ACROSS THE N/W...AND TRIMMED AFTERNOON POPS BACK TO THE FAR S/SE. IF THE 12Z TRENDS PERSIST...WE SHOULD BE ABLE TO DROP MOST/ALL REMAINING POPS FROM LATE WEDNESDAY NIGHT AND/OR THURSDAY FORECASTS. THE LARGE SCALE RIDGING PATTERN THAT WILL COMMENCE THURSDAY WILL DOMINATE THROUGH AT LEAST SATURDAY...WITH THE RESERVOIR OF HOT AIR POOLED ACROSS THE WESTERN 2/3 OF THE U.S. SPILLING EAST INTO THE LAKES...ALLOWING FOR A RAPID RECOVERY TO ABOVE NORMAL TEMPERATURES BY FRIDAY...AND 90F TEMPS SHOULD BECOME COMMON AT INLAND LOCATIONS OVER THE WEEKEND. ANOTHER SHORTWAVE/ASSOCIATED COOL FRONT MAY PUSH INTO NORTHERN COUNTIES SATURDAY NIGHT OR SUNDAY...SO A MENTION OF THUNDER IS IN ORDER THERE...BUT CONFIDENCE IN THIS SCENARIO IS LOW...AS THE RIDGE COULD EASILY DEFLECT SHORTWAVES N/NE OF THE REGION...HOLDING THE JET/DOMINANT BAROCLINIC ZONE ACROSS CANADA. FURTHER...AN MCS PATTERN COULD DEVELOP INTO THE LAKES OVER THE WEEKEND...ESPECIALLY IF THE RIDGE AXIS BECOMES ESTABLISHED WEST OF THE REGION...BUT A DRIER AIRMASS ORIGINATING OVER THE W/SW...AS OPPOSED TO A JUICIER AIRMASS FLOWING NORTH FROM THE GULF...MAY LIMIT THAT POTENTIAL. ROWLEY && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1125 AM EDT SUN JUL 9 2006 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-101000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 1125 AM EDT SUN JUL 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT ACROSS NORTHERN MICHIGAN. SOME OF THE STORMS MAY BE SEVERE. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL EXIST SOUTH OF A LINE FROM CHARLEVOIX TO ROGERS CITY BETWEEN 1 PM AND 8 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH...AND HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SMITH
The NCL Michigan radar (KAPX), 67 km away, was scanning. The volume nearest the first event began at 19:31 UTC.
6 thunderstorm wind, 4 hail. Local standard time, as filed.
Numerous trees downed at Moores Landing.
Considerable tree damage extended from just upstream of Cooke Dam to the upper reaches of the Foote Dam Pond. Many trees knocked over at the Sawmill Point Campground in the Huron National Forest. A sign, a boat trailer, and a camper were all destroyed or heavily damaged by fallen trees.
Metal roof blown off a barn.
Spotter estimated 60-70 mph winds. Numerous trees downed, one onto a barn.
Multiple trees were downed across F-97, just south of the Twin Lakes area.
Trees downed across Cedar Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523113, 5523114, 5523115, 5523116, 5523117, 5523118, 5523119, 5523120, 5523121, 5523122.